Today I would like to discuss about the use of corticosteroids.
Such drugs have been used for many years as immunosuppressants in a whole host of conditions including autoimmune disorders, connective tissue diseases, haematological malignancies, skin disorders etc.... and the list goes on.
However, although there can be many beneficial effects of 'steroids', the side effect profile both acutely and chronically is a major concern including diabetes, osteoporosis, hypertension, development of a Cushingoid body habitus, immune suppression, adrenal suppression etc...
So, when as doctors we consider about starting systemic steroids, we must be absolutely certain of the diagnosis because if we make an error in judgment, the outcome can be catastrophic.
Systemic steroids are not typically used for just a few days, except perhaps in acute asthma or an exacerbation of COPD, but usually for many months to years and so when committing a patient to a necessary poison we must be certain we have done all that is possible to investigate the condition and to ensure that it is indeed the correct diagnosis in order to warrant the use steroids.
It is often easy to assume that a patient with fever, joint pain and a vasculitic rash has a connective tissue disease and to then dash in with systemic steroids. Infective endocarditis can also present in this way and without a thorough work up of the cause of all these elements there may be a misdiagnosis, the wrong treatment and fulminant infection.
Remember, steroids can mask a fever and can attenuate pain e.g. patient with an acute abdomen on steroids may not experience the severity of pain as would a patient not using steroids in an acute peritonitis.
Hence, starting systemic steroids can result in a drop in fever and a temporary improvement. However, be warned, the immune suppression by high dose steroids can allow undiagnosed infection to flourish and this can result in detrimental sequelae.
So when a patient has a fever one should consider all possibilities of what might be causing it e.g. infection, drugs, endocrine, CTD, neoplastic, granulomatous, metabolic etc....
However, common things being common, the likely cause is usually infection, at least if the onset is acute.
One must exclude infection first when considering fever, as untreated infection is a serious problem for the patient.
When considering the focus of infection ask the patient where they have a problem. They can sometimes pin-point the problem for you.
Don't ignore their complaints because they may be telling you the diagnosis e.g. cheek pain with sinus tenderness / percussion tenderness on examination may signify sinusitis.
Consider Body Systems when considering infection. For example:
- HEENT - sinus infection, ear infection, throat infection e.g. quincy etc
- Cardiac - pericarditis, endocarditis, myocarditis
- Respiratory - pneumonia, abscess, bronchiectasis, etc
- Abdomen - cholecystitis, cholangitis, liver abscess, diverticulitis, appendicitis etc
- Musculoskeletal - septic arthritis, discitis, fasciitis, abscess e.g. psoas
- Urogenital - UTI, pyelonephritis, perinephric abscess, PID etc
- CNS- meningitis, encephalitis, abscess etc
- Endocrine - viral / bacterial thyroiditis
- Skin - cellulitis, abscess, furunculosis
Without considering a thorough list of causes, sites of infection can and will be missed by the physician.
If infection has been excluded, then non-infective causes should be considered e.g. drug fever, DVT-PE, connective tissue diseases etc...
Hence, rushing in with steroids may make the patient feel momentarily better and make the physician feel joyous at how the patient has been miraculously fixed, but be warned - steroids do not fix all ailments.
There is a famous quote by Alexander Pope which goes as follows 'Fools rush in where angels fear to tread' which means that the unaccustomed are often reckless attempting things that the wise would otherwise avoid.
Of course, there are very few indications for absolutely needing to start steroids immediately except in cases such as temporal arteritis or acute severe bronchospasm from asthma or COPD. Hence, ruling out infection first is an absolute necessity in most cases.
If steroids need to be used e.g. Temporal arteritis, but the patient has for example a high risk of concomitant TB or a pneumonia etc, then treatment for that infection must be started at the same time.
Hence, next time you are asked to start steroids or you yourself consider starting steroids, please review the patient history and re-examine whether your diagnosis is the correct one and if so, has infection been completely ruled out first.